Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Norman, OK

May 12, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 12, 2011, 5:26 PM CDT for 4 counties in Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 5:26 PM CDT (22:26 UTC)
Expired
May 12, 2011, 6:30 PM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garvin County, OK, McClain County, OK, Pontotoc County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:44 PM CDTHAIL 1Byars, OK
May 12, 5:59 PM CDTHAIL 1.255 Ne Pauls Valley, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KOUN 122226
SVROUN
OKC049-087-123-125-122330-
/O.NEW.KOUN.SV.W.0162.110512T2226Z-110512T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA...
  SOUTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  EASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 630 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF BYARS...MOVING NORTHEAST AT 25
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...PAOLI...PAULS
  VALLEY...ROSEDALE...ST. LOUIS...TROUSDALE...WANETTE AND WHITEBEAD.

LAT...LON 3459 9725 3478 9737 3494 9716 3494 9715
      3496 9714 3522 9681 3494 9677
TIME...MOT...LOC 2226Z 226DEG 23KT 3483 9710

$$
2 follow-up statements
677 
WWUS54 KOUN 122248
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT THU MAY 12 2011

OKC049-087-123-125-122330-
/O.CON.KOUN.SV.W.0162.000000T0000Z-110512T2330Z/
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK-
548 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PONTOTOC...EASTERN GARVIN...SOUTHEASTERN MCCLAIN AND
SOUTHERN POTTAWATOMIE COUNTIES...

AT 547 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 3 MILES NORTHEAST OF PAULS VALLEY...MOVING NORTHEAST AT 
25 MPH.  OTHER STORMS WERE LOCATED NEAR BYARS AND EAST OF ASHER.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...PAOLI...PAULS
  VALLEY...ROSEDALE...ST. LOUIS...TROUSDALE...WANETTE AND WHITEBEAD.

LAT...LON 3459 9725 3478 9737 3494 9716 3494 9715
      3496 9714 3522 9681 3494 9677
TIME...MOT...LOC 2247Z 226DEG 20KT 3478 9716

$$
275 
WWUS54 KOUN 122317
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU MAY 12 2011

OKC049-087-123-125-122330-
/O.CON.KOUN.SV.W.0162.000000T0000Z-110512T2330Z/
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-PONTOTOC OK-
617 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PONTOTOC...NORTHEASTERN GARVIN...SOUTHEASTERN
MCCLAIN AND SOUTHERN POTTAWATOMIE COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 7 MILES SOUTHWEST OF BYARS...MOVING EAST AT 10 MPH
ANOTHER STRONG TO SEVERE THUNDERSTORMS WAS LOCATED OVER ST.LOUIS.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

* LOCATIONS IN THE WARNING INCLUDE ASHER...BYARS...ST. LOUIS AND
  WANETTE.

LAT...LON 3468 9713 3481 9727 3488 9713 3490 9708
      3497 9707 3522 9681 3494 9677
TIME...MOT...LOC 2317Z 259DEG 10KT 3479 9709

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:27 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 12, 2:27 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU MAY 12 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE
AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE...
UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL
PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS
OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO
THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND
THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA.

THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH
TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW
MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK
OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD
RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM
SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  70  46  66 /  10  10   0   0
HOBART OK         51  72  43  67 /   0   0   0   0
WICHITA FALLS TX  54  75  50  72 /  10   0   0   0
GAGE OK           46  68  39  67 /  10   0   0   0
PONCA CITY OK     52  64  43  64 /  20  20   0   0
DURANT OK         57  72  50  69 /  30   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, May 12, 11:44 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.

IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.

DAMAGING WINDS TO 65 MPH.

LOCALLY HEAVY RAIN AND MINOR FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.

THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

BURKE

In the hours before

Special weather statement, May 12, 4:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT THU MAY 12 2011

OKZ032-043-048-122115-
COAL OK-HUGHES OK-ATOKA OK-
403 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND HUGHES
COUNTIES.

AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WARDVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3453 9620 3469 9634 3487 9609 3479 9608
      3470 9608 3469 9598 3468 9597
Special weather statement, May 12, 4:34 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT THU MAY 12 2011

OKZ030-122145-
POTTAWATOMIE OK-
434 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WANETTE...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3496 9682 3496 9692 3497 9694 3496 9696
      3496 9711 3537 9698 3532 9677 3523 9677
Special weather statement, May 12, 4:43 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT THU MAY 12 2011

OKZ040-041-046-122215-
MURRAY OK-GARVIN OK-CARTER OK-
443 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF POOLEVILLE...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LAT...LON 3466 9740 3463 9719 3435 9724 3438 9745
Special weather statement, May 12, 4:45 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT THU MAY 12 2011

OKZ047-048-052-122200-
BRYAN OK-JOHNSTON OK-ATOKA OK-
445 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON
COUNTIES.

AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF KENEFIC...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3437 9624 3421 9609 3407 9644 3424 9650
Special weather statement, May 12, 5:03 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT THU MAY 12 2011

OKZ048-122230-
ATOKA OK-
503 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
CANEY...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3442 9640 3439 9612 3416 9626 3417 9640
Special weather statement, May 12, 5:15 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT THU MAY 12 2011

OKZ026-030-031-122245-
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-
515 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...POTTAWATOMIE AND
SEMINOLE COUNTIES.

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF EARLSBORO OR 3 MILES EAST OF SHAWNEE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3521 9688 3533 9694 3558 9661 3541 9661
      3540 9655 3544 9657 3546 9655 3544 9650
      3546 9647 3546 9643 3543 9643

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:35 PM CDTSpecial Weather StatementOUNLove25 min
May 12, 3:53 PM CDTSpecial Weather StatementOUNGarvin22 min
May 12, 4:03 PM CDTSpecial Weather StatementOUNCoal12 min
May 12, 4:34 PM CDTSpecial Weather StatementOUNPottawatomie11 min
May 12, 4:43 PM CDTSpecial Weather StatementOUNGarvin32 min
May 12, 4:45 PM CDTSpecial Weather StatementOUNBryan15 min
May 12, 4:56 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray34 min
May 12, 5:03 PM CDTSpecial Weather StatementOUNAtoka27 min
May 12, 5:15 PM CDTSpecial Weather StatementOUNSeminole30 min
May 12, 5:17 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole58 min
May 12, 5:21 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal33 min
May 12, 6:09 PM CDTSpecial Weather StatementOUNAtoka21 min
May 12, 6:31 PM CDTSpecial Weather StatementOUNSeminole14 min
May 12, 6:40 PM CDTSevere Thunderstorm WarningOUNSeminole50 min
May 12, 6:43 PM CDTSpecial Weather StatementOUNAtoka17 min
May 12, 6:47 PM CDTSpecial Weather StatementOUNHughes28 min
May 12, 6:54 PM CDTSpecial Weather StatementOUNHughes21 min
May 12, 6:55 PM CDTSpecial Weather StatementOUNGarvin20 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.